Alert archive / Florida / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 167, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Oct 13, 2001, 2:00 PM CDT for Escambia County, Santa Rosa County, Florida. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 13, 2001, 2:00 PM CDT (19:00 UTC)
- Expired
- Oct 13, 2001, 2:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Escambia County, FL, Santa Rosa County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 2:25 PM CDT | Thunderstorm Wind 65 E | Pensacola, FL | Strong thunderstorm winds produced damage in the Car City area of Pensacola, south of Interstate 10. A garage was damaged in the area as was at least one automobile. In addition, a tree was also blown down, damaging a fence. |
| Oct 13, 2:40 PM CDT | Thunderstorm Wind 60 E | Molino, FL | Trees were blown down near the community as a thunderstorm moved through. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 2:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
758
WUUS54 KMOB 131900
SVRMOB
FLC033-113-131930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT SAT OCT 13 2001
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ESCAMBIA COUNTY IN NORTHWEST FLORIDA
SANTA ROSA COUNTY IN NORTHWEST FLORIDA
* UNTIL 230 PM CDT
* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF FORT PICKENS...MOVING
NORTH AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BROWNSVILLE...WEST PENSACOLA BY 205 PM CDT
BRENT...PENSACOLA REGIONAL AIRPORT BY 210 PM CDT
FERRY PASS...ENSLEY BY 215 PM CDT
GONZALEZ...MULAT BY 220 PM CDT
STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.
LAT...LON 3028 8738 3025 8718 3039 8692 3065 8681
3075 8738What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:48 AM CDT, 11 hours 12 minutes earlier.
Area forecast discussion, Oct 13, 2:48 AM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 AM CDT FRI OCT 12 2001 PREVIOUS FORECAST LOOKS ON TRACK WITH SQUALL LINE MOVING INTO WESTERN FORECAST AREA THIS AFTERNOON AND EXITING THE EASTERN COUNTIES AROUND MIDNIGHT. EVENING MODELS SHOW THE COLDEST 500 MILLIBAR TEMPERATURES TO REMAIN NORTH OF FORECAST AREA...THIS WOULD SUGGEST THAT THE LOWER AND MID LEVEL LAPSE RATES WILL NOT LOWER SIGNIFICANTLY FROM WHAT THEY CURRENTLY ARE. SURFACE DEW POINTS IN THE LOWER 70S ALONG WITH AN UPPER DIFLUENT FLOW AND A STRENGTHENING LOW LEVEL JET...H8 AROUND 50 KNOTS...ALL COME TOGETHER DURING THE WARMTH OF THE AFTERNOON. EXPECT THAT STORMS THAT DEVELOP IN ADVANCE OF THE SQUALL LINE WILL HAVE THE BEST CHANCE FOR PRODUCING ISOLATED TORNADOS...ESPECIALLY NEAR COAST WHERE LOW LEVEL VELOCITY AND SHEAR WILL BE ENHANCED. STRONG SQUALL LINE SWEEPS EAST THIS AFTERNOON AND EVENING WITH SEVERE THREAT EXPECTED TO BE STRONG WINDS AND POSSIBLY AN ISOLATED TORNADO ALONG THE LEADING EDGE OF STORMS. FLASH FLOOD GUIDANCE IS 3 AND 5 INCHES FOR 1 AND 3 HOURS...DONT EXPECT ANY MAJOR PROBLEMS WITH SPEED OF SYSTEM. DRIER AND COOLER AIR FOLLOWS UPPER TROF WITH SUNDAY THROUGH FRIDAY DRY. COASTAL FORECAST WILL HAVE SMALL CRAFT ADVISORIES FOR INCREASEING SOUTHERLY WINDS IN ADVANCE OF FRONTAL SYSTEM ALONG WITH INCREASING SEAS. WILL ISSUE A MARINE WEATHER STATEMENT TO ADDRESS HIGHER THAN NORMAL WATER LEVELS. WINDS WILL BE INCREASING AS LOW TIDE APPROACHES...SO DO NOT EXPECT ENOUGH OF A PROBLEM TO WARRANT A COASTAL FLOOD WARNING. NO FIRE PROBLEMS AS RAIN AND HIGH HUMIDITY WILL PREVAIL TODAY. PRELIM NUMBERS... MOB TU 079/064 075/054 074 11+9- PNS TU 080/067 076/057 074 119+1 DTS TU 080/068 076/058 074 11991 GZH TB 078/063 075/048 073 11+70 2R0 TB 078/062 074/047 073 11+60 61A TB 078/063 075/048 073 11+70 .MOB... AL...SCA GMZ630-650-670 TODAY. FL...SCA GMZ655-675 TODAY. MS...NONE.
In the hours before
Special weather statement, Oct 13, 12:27 PM CDT, 1 hour 33 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1227 PM CDT SAT OCT 13 2001 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHWEST ALABAMA AND THE EXTREME WESTERN PORTIONS OF THE FLORIDA PANHANDLE UNTIL 600 PM CDT... AN INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF TEXAS LATE THIS AFTERNOON AND NORTHEAST ACROSS NORTHERN ALABAMA TONIGHT. NUMEROUS SHOWERS WILL CONTINUE TO DEVELOP IN DEEP GULF MOISTURE AND AN UNSTABLE AIR MASS OVER THE AREA THROUGH TONIGHT. THIS STORM SYSTEM WILL LIKELY SPAWN A LINE OF STRONG AND SEVERE THUNDERSTORMS THAT WILL MOVE WEST TO EAST ACROSS THE AREA...WHILE THE INDIVIDUAL STORMS MOVE RAPIDLY TO THE NORTHEAST. ISOLATED TORNADOS WILL ACCOMPANY THE STORMS THAT DEVELOP IN ADVANCE OF THE SQUALL LINE THIS AFTERNOON. IN ADDITION...THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS AND BRIEF HEAVY RAIN. THE THREAT OF STRONG DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN THREAT WITH THE SQUALL LINE LATER THIS AFTERNOON AND EARLY THIS EVENING. HOWEVER...THE POSSIBILITY OF AN ISOLATED TORNADO THREAT WILL REMAIN. A HEAVY SURF ADVISORY IS IN EFFECT FROM DAUPHIN ISLAND TO DESTIN THROUGH TONIGHT. MODERATE TO STRONG SOUTH WINDS OVER THE PAST COUPLE OF DAYS HAS DEVELOPED SEAS OF NEAR 9 FEET AND HAS CAUSED TIDES TO RUN ONE TO TWO FEET ABOVE NORMAL. THERE IS ALSO A HIGH RISK OF RIP CURRENTS TODAY AS WELL. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER SEAWARD INTO DEEPER WATER. STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS IN THE WATCH AREA SHOULD ALREADY BE ACTIVATED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT EAST OF THE WATCH AREA WILL LIKELY BE REQUIRED LATER TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Local storm report, Oct 13, 1:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
152 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 2 SW FOLEY AL TORNADO
10/13/01 BALDWIN LARGE TORNADO ON THE
GROUND. REPORTED BY LAW
ENFORCEMENT.
1238 PM FORT MORGAN AL TORNADO
10/13/01 BALDWIN NEAR PLANTATION. REPORTED
BY PUBLIC.
0730 AM FAIRHOPE AL WIND DAMAGE
10/13/01 BALDWIN ROOF OFF BARN ON PECAN ST.
REPORTED BY EMA.
0733 AM MONTROSE AL WIND DAMAGE
10/13/01 BALDWIN TREES BLOWN DOWN ON
SEVERAL HOUSES AND GARAGE
DOOR BLOWN IN AT SCENIC
HWY 98 AND CEDAR RD.
DEThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:10 PM CDT | Tornado Warning | MOB | Escambia, Santa Rosa | 20 min |
| Oct 13, 2:32 PM CDT | Tornado Warning | MOB | Escambia, Santa Rosa | 28 min |
| Oct 13, 3:08 PM CDT | Tornado Warning | MOB | Escambia, Santa Rosa | 22 min |
| Oct 13, 3:33 PM CDT | Tornado Warning | MOB | Escambia | 27 min |
| Oct 13, 4:15 PM CDT | Tornado Warning | MOB | Escambia, Santa Rosa | 45 min |
| Oct 13, 5:23 PM CDT | Tornado Warning | MOB | Escambia, Santa Rosa | 52 min |
| Oct 13, 6:40 PM CDT | Tornado Warning | MOB | Escambia | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.